Academic Journals Database
Disseminating quality controlled scientific knowledge

Adverse Drug Reactions; As a Cause for Admissions to a Children’s Hospital

ADD TO MY LIST
 
Author(s): Seyed Bahram Mir Saeed Ghazi; Mojtaba Dibaee; Peyman Salamati; Ali Akbar Rahbari Manesh; Hamed Akhla

Journal: Iranian Journal of Pediatrics
ISSN 2008-2142

Volume: 17;
Issue: 1;
Start page: 11;
Date: 2007;
Original page

Keywords: Drug reaction

ABSTRACT
Objective: The aim of this study was to investigate the adverse drug reactions (ADR) in pediatrics and determine the predominant symptoms of adverse drug reactions in children. Material & Methods: This case series study was carried out at the Bahrami Pediatric Hospital, Tehran where the files of 25 admitted patients with the diagnosis of adverse drug reaction 1998 to 2005 were studied. Findings: The average age was 4.6 (±3.7) years and symptoms of adverse drug reactions were observed 12.6 (±14.3) days after initiation of the drug intake. Skin rash was seen in all patients more in form of maculopapular rash followed by urticaria. Arthralgia was the next common symptom observed in 44% of patients. The common abnormal laboratory data was high erythrocyte sedimentation rate which was seen in 40% of patients. The most common ingested drugs were phenothiazine and sulfasalazine (each of them seen in 28% of patients) followed by penicillin (16%), furazolidone (16%), cephalosporins (4%) and valproic acid (4%). In 28% of patients poly-pharmacy was responsible for ADR. Conclusion: Awareness of the problem, observation of poly-pharmacy and potential drug-drug interactions, and continuous re-evaluation of the ongoing individual pharmacotherapy is important, especially in children, to reduce ADRs.
Affiliate Program     

Tango Jona
Tangokurs Rapperswil-Jona